Texas, 2021

High Wind in Texas, January 30, 2021

January 30, 2021 · NWS EPZ · 1 event in 1 county or zone

An upper trough was digging into the Desert Southwest with an associated cold front which moved through Far West Texas overnight. East slope enhancement of the winds help to produce wind gusts to 67 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper trough was digging into the Desert Southwest with an associated cold front which moved through Far West Texas overnight. East slope enhancement of the winds help to produce wind gusts to 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 29, 10:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 29, 10:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1022 PM MST Fri Jan 29 2021

...Update for 06Z TAF Cycle...

.AVIATION...06Z TAF CYCLE
VFR conditions expected to prevail through forecast period. GLAMP
wind guidance has backed off considerably over the past 12 hours,
contributing to the lower wind forecasts at TAF sites from
previous issuances. Still, expect winds beginning 240-270 at
15-25KT increasing by 08Z to 270-300 at 20-30KT with gusts up to
40KT at KELP/KLRU. Peak winds will occur around 09Z, then slowly
subside into the later morning hours. Skies SCT-BKN040-060 with
VCSH possible at KTCS in the next few hours. Skies clearing after
11Z to SKC-FEW250 for the rest of the period. Breezy winds
northwest surface flow will continue through the day.

&&

.PREV DISCUSSION...206 PM MST Fri Jan 29 2021...

.SYNOPSIS...
Strong gusty winds, lowland rain and mountain snow showers is the
story for tonight due to the passage of a storm system. Strong
gusty winds are expected over the east slopes, ridges and passes
of area mountains. The Sacramento Mountains will experience the
strongest winds of the area. Rain showers will be restricted to
the lowlands with light accumulations. The snow showers will pose
a better threat on area mountains due to the gusty winds, that
could lead to some reductions in visibility. Otherwise, snow
accumulations are expected to be mostly below an inch with some
isolated areas reaching up to 2 inches. Once this system moves
through the region an upper ridge settles in the area bringing
warmer temperatures and dry conditions. The next upper system
bringing chances for precipitation and gusty winds is expected
next Wednesday.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
A slug of moisture/associated with a weak short-wave/vort max out
of Mexico, ahead of the main trough still located over CA, has
led to areas of showers across the southeastern half of the CWA
this morning with plenty of clouds to boot. This system will
likely continue to offer the southeastern half of the CWA rain
chances for the remainder of the afternoon and evening, until it
is finally forced east by the main trough. As the main trough
approaches, flow at all levels will strengthen though surface
winds have been slow to respond likely from the lack of daytime
heating from clouds and rain, the exception is towards the AZ
border where more sun/daytime heating is allowing greater mixing
of winds.

The highest winds are anticipated this evening and overnight. A
cold front will work its way west to east, starting around 0z at
the AZ border, reaching El Paso before 6z and clearing all but
portions of Hudspeth county by sunrise. Meanwhile, aloft, a strong
vort max will cross Southern NM with H500 flow in excess of 100
knots. This will lead to strong winds, especially for east slope
areas. After midnight the strongest winds will favor the eastern
half of the area with mountain level flow in excess of 50 knots.
For this reason, a high wind warning is maintained for the Sacs
with adjacent lowland areas across the Tularosa basin, East El
Paso, and northern Hudspeth all upgraded to a high wind warning as
wind gusts in excess of 60 MPH now look likely. The system will
quickly exit in the morning allowing winds to gradually subside.
Continued cold air advection and tight pressure gradients will
keep winds breezy throughout the day Saturday. Temperatures will
be five to degrees cooler than today, but will feel cooler with
the breeze.

The other issue with this system coming through tonight will be
snow in the mountains. Snowfall amounts look light, generally less
than an inch except for the highest peaks, but snow combined with
strong winds could create white out conditions. Winter weather
advisories for blowing snow were considered for both the Gila and
Sacs, and this will need to be monitored as any increase in
snowfall totals could lead to rapid increases in impacts,
especially in the Sacs given the strong winds. Snowfall levels
will start around 7000 feet but will drop to less than 5000
overnight. The system will lose moisture for the lowlands, so
rain/snow should mainly be confined to areas west of the divide
with little to no impact.

&&

.LONG TERM...Saturday Night through Friday Morning...
Mostly fair and quiet weather follows the storm system early next
week. We will start with a zonal flow that will dry us out
quickly. On Sunday, a ridge strengthens in the area which will
lead to a warm up in temperatures. This will keep a warm trend
going through Tuesday. Some high level moisture aloft will slip
through the upper high on Tuesday, which brings some high clouds
in response to a weak shortwave embedded in the ridge. Meanwhile,
near the surface this will generate a weak lee cyclone in eastern
NM leading to breezy conditions across southern NM and far west
TX. Anyways, as you can see we are not expecting any significant
weather in this timeframe.

However, the forecast changes by mid-week. A broad upper trough
will be descending from the Pac NW. The first low pressure system
of this trough will be near the Four Corners area on Wednesday
afternoon per the GFS. The ECMWF is slightly slower with its
center near the NV/UT/AZ corner. This system generates strong lee
cyclogenesis over eastern CO, which will tighten the surface
pressure gradient and lead to windy conditions in the Borderland.
Furthermore, an upper jet streak shifts to the south which will
help the overall dynamics of the atm column. So, windy conditions
are a given on Wednesday. Now, precipitation is looking rather dry
with this next system. Precip water quickly dries out as this
system approaches with the deterministic GFS and its ensemble. The
Euro is looking more wet as it is able to tap into subtropical
moisture from the southern branch of the jet. Anyways, the EC
shows light QPF, so it looks like precipitation won't be
significant. Snow levels will be a bit complicated too as there is
too much uncertainty with the timing of the front. However, for
now snow amounts should be light below an inch over the area
mountains including the Gila region and the Sacs.

For the rest of the week, we are going to remain under a
"troughy" pattern. There is another impulse expected on Thursday
followed by another one on Friday. They are looking to take a more
continental trajectory, so expect even less chances for
precipitation with them. Although, some breezes will be possible
with them, as well as colder temperatures. The latest EC run is
showing well below normal temperatures by next Thursday associated
with this. So, we should keep an eye out on that, even if the
other models and blends indicate warmer temps.

&&

.FIRE WEATHER...
Elevated fire concerns expected tomorrow, especially east of the
Rio Grande. A cold front will arrive overnight bringing strong
winds to the area, especially along east slopes. Snow will be
possible for the mountains and rain for the lowlands, mainly west
of the Divide. Drier air will arrive behind the front with min RH
values in the upper teens and lower 20s. Areas of stronger winds
will not collocate with areas of lower RH values, and thus, red
flag conditions are not expected. Winds will lessen for Sunday and
Monday with min RH values remaining in the upper-teens. Strong
winds return Wednesday, but min RH values will be above critical
thresholds. Vent rates for Saturday will range poor west to good
east with poor conditions for all areas on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 44  59  32  60 /  10   0   0   0
Sierra Blanca           42  56  30  58 /  20   0   0   0
Las Cruces              41  56  28  58 /   0   0   0   0
Alamogordo              38  56  25  58 /  30   0   0   0
Cloudcroft              24  34  17  40 /  40   0   0   0
Truth or Consequences   40  55  27  56 /  30   0   0   0
Silver City             31  46  25  53 /  80   0   0   0
Deming                  37  54  24  58 /  30   0   0   0
Lordsburg               36  51  23  58 /  80   0   0   0
West El Paso Metro      45  58  34  60 /  10   0   0   0
Dell City               40  60  24  59 /  20   0   0   0
Fort Hancock            42  61  29  63 /  20   0   0   0
Loma Linda              40  54  31  55 /  20   0   0   0
Fabens                  43  59  31  62 /  20   0   0   0
Santa Teresa            42  57  27  58 /  10   0   0   0
White Sands HQ          43  57  32  58 /  10   0   0   0
Jornada Range           36  56  23  56 /  10   0   0   0
Hatch                   39  57  27  58 /  20   0   0   0
Columbus                41  55  29  58 /  10   0   0   0
Orogrande               41  57  28  59 /  20   0   0   0
Mayhill                 31  48  23  50 /  40   0   0   0
Mescalero               26  44  18  50 /  50   0   0   0
Timberon                25  45  19  48 /  30   0   0   0
Winston                 23  46  15  50 /  60   0   0   0
Hillsboro               32  53  23  55 /  50   0   0   0
Spaceport               35  55  24  55 /  10   0   0   0
Lake Roberts            22  45  17  53 /  90   0   0   0
Hurley                  34  49  20  54 /  70   0   0   0
Cliff                   31  51  23  58 /  90   0   0   0
Mule Creek              31  46  25  53 / 100   0   0   0
Faywood                 35  51  27  54 /  60   0   0   0
Animas                  35  52  24  59 /  50   0   0   0
Hachita                 35  52  24  58 /  40   0   0   0
Antelope Wells          37  55  27  58 /  10   0   0   0
Cloverdale              38  50  31  54 /  30   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 AM MST Saturday for NMZ412>417.

     Wind Advisory until 8 AM MST Saturday for NMZ409>411.

     Wind Advisory until 3 AM MST Saturday for NMZ401>408.

TX...High Wind Warning until 8 AM MST Saturday for TXZ419>421.

     Wind Advisory until 8 AM MST Saturday for TXZ418-422>424.

&&

34/29/30
Hazardous weather outlook, Jan 29, 5:22 AM MST, 18 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
522 AM MST Fri Jan 29 2021

NMZ401>403-408-414>416-301230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
522 AM MST Fri Jan 29 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Light showers across portions of the Borderland this morning may
create slick roadways. An upper level storm system will move
through this evening into the overnight hours with strong winds
that could blow around loose objects, create hazardous driving
conditions, and reduce visibility at times due to blowing snow.
Expect winds of 35 to 45 MPH with gusts up to 50 to 60 MPH in the
Sacramento Mountains. Additionally, light snow is forecast for the
higher elevations of both the Gila and Sacramento Mountains
tonight with accumulations of up to 1 to 2 inches. Roadways may
become slick in spots as the snow falls.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty winds will gradually subside through the day on Saturday. A
weather system may move through the Borderland by mid-week with
another round of windy conditions, cooler temperatures, and
scattered precipitation chances. Otherwise, no hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snowfall and/or
wind damage reports are encouraged.

NMZ404>407-409>413-417-TXZ418>424-301230-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
522 AM MST Fri Jan 29 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Light rain showers across portions of the lowlands this morning
may create slick roadways. An upper level storm system will move
through this evening into the overnight hours. The main impact
from this system will be strong winds of 25 to 35 MPH with gusts
up to 45 MPH areawide. Stronger gusts will occur along eastern
mountain slopes. Patchy blowing dust and reduced visibilities
will be possible. Loose outdoor objects may be blown around by the
wind. Additionally, more light rain showers will move through the
lowlands tonight, with the best chances occurring west of the Rio
Grande.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Expect gusty winds to gradually subside through the day on
Saturday. A weather system may move through the Borderland by
mid-week with another round of windy conditions, cooler
temperatures, and scattered precipitation chances. Otherwise, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Pegram

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
January 30, 12:00 AM MST to 6:00 AM MST
Where
Eastern/Central El Paso County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 67 mph was reported at Franklin Peak. The El Paso Airport reported a peak gust of 58 mph while several other locations east of the Franklin Mountains had gusts over 50 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937327.